South Dakota, 2004

Hail and Damaging Winds in South Dakota, August 7, 2004

August 7, 2004 · NWS ABR · 10 events in 5 counties and zones

8 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 7, 1:53 PM CST, 4 hours 47 minutes earlier.

Area forecast discussion, Aug 7, 1:53 PM CST, 4 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
253 PM CDT SAT AUG 7 2004

.SHORT TERM...TONIGHT THROUGH 12Z WEDNESDAY.
MAIN FCST CHALLENGE IS TSRA TONIGHT...AND TEMPS THROUGH REMAINDER OF
NEAR TERM.

COLD FRONT CURRENTLY SLIDING THROUGH SERN MT INTO NWRN SODAK...WITH
TSRA FIRING ALONG. FIRST S/W CURRENTLY MOVING THROUGH SODAK...WITH
MID/HI LEVEL CLOUDS AND ISOLD AREA OF ELEVATED CONVECTION MOVING
NEAR KMBG. EXPECT THIS AREA TO WEAKEN...WITH MAIN FOCUS FOR
CONVECTION TURNING BACK TOWARD WEST ALONG FRONT. SECONDARY S/W
EJECTING OUT OF MAIN 5H TROF WILL INTERACT WITH FRONT TO CONT TO
PRODUCE SCT TSRA FURTHER TO THE EAST OVERNIGHT. DECENT 7H AND 85H
THETA-E RIDGES NOSE UP THROUGH ERN SODAK OVERNIGHT...BUT FORCING ON
SURFACES IS RATHER WEAK. MODELS SHOWING GOOD 85H FRONTOGENESIS
TAKING PLACE OVERNIGHT AS COLD FRONT PUSHES EAST. TWEAKED WX GRIDS
SOMEWHAT TO REFLECT MOVEMENT OF FRONT THRU CWA OVERNIGHT.

FOR SUNDAY...ETA AND GFS BOTH SHOW RELATIVELY STEEP 85H-5H LAPSE
RATES ACROSS NERN SODAK ON SUNDAY...WITH 85H FRONTOGENESIS MOVING
THROUGH DURING DAY AS WELL. THINK THAT AFTER MORNING PCPN FROM MAIN
EVENT SKIES MAY CLEAR FOR A COUPLE OF HOURS...ALLOWING ENOUGH
HEATING FOR INSTAB CU TO FORM ACROSS NE...WHICH MAY PRODUCE SOME SCT
SHRA. WITH MAIN COLD FRONT THROUGH SUNDAY...BREEZY NW WINDS WITH
GOOD CAA WILL SPELL COOLER CONDS FOR AREA.

MONDAY...MODELS SHOW MINOR 85H TROF DROPPING NORTH THROUGH
CWA...HELPING TO REINFORCE COOL AIR ALREADY IN PLACE. 12Z MONDAY
STARTS OFF WITH ALL CWA BELOW 10 DEG C AT 85H. WITH REINFORCING SHOT
OF COOL AIR...ENVISION LOW ST/STRATOCU DECK FORMING ACROS MUCH OF
ERN SODAK...KEEPING WHAT LITTLE DIURNAL RECOVERY WAS POSSIBLE TO A
MINIMUM. LAPSE RATES LOWER BY 12Z MONDAY...SO DONT THINK THAT THERE
IS MUCH THREAT OF PCPN FALLING OUT OF CLOUDS. SPRINKLES PERHAPS AT
BEST SO HAVE OPTED TO REMOVE MENTION FROM NRN COUNTIES.

MODELS SHOW ANOTHER REINFORCING TROF AT 85H COMING DOWN BY 12Z
TUESDAY...KEEPING 85H TEMPS AOA 5 DEG C. AWFULLY CHILLY FOR FIRST
PART OF AUGUST. MAV HAS BEEN TRENDING COOLER WITH TEMPS FOR FIRST
PART OF NEXT WEEK...AND KINDA HARD TO ARGUE WITH WHEN 85H TEMPS ARE
THAT COOL. AT LEAST THEY ARENT BELOW ZERO...YET. THERE SHOULD BE
BETTER SUNSHINE TUESDAY AS LAYERS BEGIN TO DRY IN N-NW FLOW...WHICH
WILL HELP THE MERCURY CLIMB A BIT MORE ON TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
COOL AIR MASS WILL BE IN PLACE OVER THE REGION ON WEDNESDAY WITH
NORTHWEST FLOW ALOFT. GFS HAS A STRONG UPPER LEVEL TROUGH DIVING
SOUTH AROUND MEAN ONTARIO UPPER TROUGH AND PUSHING THROUGH MN/WI WED
AFTN AND NIGHT. A REINFORCING SHOT OF COOLER AIR WOULD COME SOUTH AS
WELL...AS LOW LEVEL WINDS SHIFT SLIGHTLY FROM NW TO N. ECMWF AND
CANADIAN ARE LESS ROBUST WITH THIS FEATURE BUT ARE NOT THAT MUCH
WARMER AFTER LOOKING AT 850 MB TEMPS AND THICKNESSES. HAVE CONTINUED
WITH LOW 70S EAST TO LOW 80S WEST...BUT THESE MAY NEED TO BE LOWERED
IF MODELS CONTINUE ON CURRENT PATHS. ALTHOUGH LIGHT RAIN IS NOT OUT
OF THE QUESTION FOR THE NORTHEAST...HAVE KEPT IT DRY FOR LATE WED
AND WED NIGHT ATTM. ECMWF AND CANADIAN INCREASE HEIGHTS ON THURSDAY
WHILE THE GFS STAYS COOLER. HAVE CONTINUED WITH THE WARMER FORECAST
FOR THURSDAY...AND THE MIDDLE OF THE ROAD FOR FRIDAY AND SATURDAY AS
DRY NORTHWEST FLOW ALOFT CONTINUES.

WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

HINTZ/KNUTSVIG
Hazardous weather outlook, Aug 7, 4:35 AM CST, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
535 AM CDT SAT AUG 7 2004

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-081021-
BIG STONE-BROWN-BUFFALO-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-
DEWEY-EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES-LYMAN-
MARSHALL-MCPHERSON-POTTER-ROBERTS-SPINK-STANLEY-SULLY-TRAVERSE-
WALWORTH-
535 AM CDT SAT AUG 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

...SLIGHT RISK OF SEVERE THUNDERSTORMS...
A FEW THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS THE AREA WITH
A BETTER CHANCE OF THUNDERSTORMS TONIGHT AS A STRONG COLD FRONT
SWEEPS ACROSS THE AREA. SOME OF THE THUNDERSTORMS COULD BE SEVERE
WITH DAMAGING WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

MOHR

The radar

The Bismarck radar (KBIS), 106 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Corson

When
August 7, 6:40 PM CST
Where
Corson County, Mc Laughlin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.817, -100.817

Hail, Stanley

When
August 7, 7:40 PM CST
Where
Stanley County, 6 mi E of Hayes
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
44.367, -100.900

Hail, Walworth

When
August 7, 8:00 PM CST
Where
Walworth County, 7 mi SE of Java
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.433, -99.800

Hail, Edmunds

When
August 7, 8:15 PM CST
Where
Edmunds County, 7 mi SE of Bowdle
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.383, -99.567

Thunderstorm Wind, Edmunds

When
August 7, 8:15 PM CST
Where
Edmunds County, 7 mi SE of Bowdle
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.383, -99.567

Strong winds brought down many tree branches.

Hail, Stanley

When
August 7, 8:35 PM CST
Where
Stanley County, Wendte
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.250, -100.667

Hail, Stanley

When
August 7, 8:40 PM CST
Where
Stanley County, Bunker
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.233, -101.100

Hail, Edmunds

When
August 7, 9:14 PM CST
Where
Edmunds County, 5 mi SSE of Ipswich
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.383, -99.000

Hail, Edmunds

When
August 7, 9:15 PM CST
Where
Edmunds County, 3 mi S of Ipswich
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.400, -99.033

Thunderstorm Wind, Brown

When
August 7, 10:10 PM CST
Where
Brown County, Columbia
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.617, -98.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420384, 5420383, 5420385, 5420386, 5420387, 5420389, 5420388, 5420283, 5420284, 5420285.